Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Planning a cholecystectomy. On Losartan for hypertension. Excess saliva and dry mouth. Side effects of losartan?

User rating for this question
Very Good
Answered by

Diabetologist
Practicing since : 2006
Answered : 1583 Questions
Question
Hello. I have 14X5mm gallstones and have had enteric fever in 2007. Am planning a cholecystectomy with my sugeon this coming week and am on Losartan Pott as well for my essential hypertension which was the reason why my surgery was cancelled last week. Had Losartan since two weeks now @ 50mg per day in the mornings. Since the last three days had night sweats and chills which have reduced after a local physician prescribed Cefixime/Oflox Combo in preparation for my surgery next week. The sweats are gone, BP and pulse rate was 125/82 -74bpm yesterday being the second day on the anitbiotics but since yesterday evening BP jumped to 177/108 -90bpm one hour before my medication timing of 7PM in the evening with slight tingly body warmth. I also developed a dry mouth and acid reflux from yesterday with excess saliva. I was prescribed pantaprazole but I do not like it as it seems to induce more bloating and excess saliva. I am insomniac for many weeks and months.

My question is, is the bloating, excess saliva and dry mouth side effects of losartan. Can I stop it? Are these symptoms of typhoid or gallstones ? There is a feeling that my sphincter is not closing up nicely causing my throat to dry up this morning. I want my throat to be wet and moist before surgery so that the respi. apparatus does not abrade my windpipe. Is this cause for concern?
Posted Sat, 9 Nov 2013 in Abdominal Pain
 
 
Answered by Dr. Basheer Ahamed 1 hour later
Brief Answer:
Losartan need not be stopped.

Detailed Answer:
Hello,

Welcome to XXXXXXX Thanks for your query.

Bloating, excess salivation and dry mouth may be due to Gastroesophageal reflux disease and may not be due to losartan. So no need to stop Losartan.
Your blood pressure is not under control and you need to be on antihypertensive drugs. You may require any increase in the dose of losartan or combination with other group of drug to effectively control the blood pressure.
Diabetes is one condition which commonly causes dry mouth. Rule out diabetes by Fasting and Postprandial blood sugar tests.

You may not be taken up for surgery if the reflux is not under control due to fear of aspiration of gastric acid during anesthesia.
Proton pump inhibitor will help reduce gastric acid secretion and hence need to be continued.

Typhoid infection is known to cause gastroenteritis and cause similar symptoms like GERD and needs to be ruled out with WIDAL test or blood culture depending the duration of fever.

Hope the answer helps you.
Above answer was peer-reviewed by
 
Follow-up: Planning a cholecystectomy. On Losartan for hypertension. Excess saliva and dry mouth. Side effects of losartan? 9 hours later
I have a contracted gall bladder with stones by the way and Enteric fever in 2007. Are there any risks?
 
 
Answered by Dr. Basheer Ahamed 3 hours later
Brief Answer:
Enteric fever in the past is not a risk.

Detailed Answer:
Hello,

If the enteric fever was cured completely and no carrier of the infection in the present then it should not pose any risk.

Contracted gall bladder is due to chronic inflammation of the organ due to gallstones. This is the reason for Cholecystitis. Surgical removal of the gallbladder is the treatment.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Planning a cholecystectomy. On Losartan for hypertension. Excess saliva and dry mouth. Side effects of losartan? 2 days later
Had surgery yesterday. All went fine. My preoperative widal test for sal.typhae gave sal.typhae H - 1:320 titre. With my gallbladder now removed and still on antibiotics, should I expect this to clear to non-carrier status after a week, after all typhoid sits on cholestrol gall bladder stones in carriers don't they?
 
 
Answered by Dr. Basheer Ahamed 4 hours later
Brief Answer:
Gall bladder removal may cure the infection.

Detailed Answer:
Hello,

Gall bladder is the main site which harbours the bacteria. So removal of it may help in curing the infection completely.

You may repeat the Widal test once you complete the course of antibiotics and get it confirmed.

Above answer was peer-reviewed by
 
Follow-up: Planning a cholecystectomy. On Losartan for hypertension. Excess saliva and dry mouth. Side effects of losartan? 48 hours later
3 days after lap.adhesiolysis and lap.cholecystectomy I feel better except that there is a nagging sweating and fever at around 2-3AM with a racing pulse of 100bpm that simmers back to normal after an hour. I also feel breathless while walking one day post surgery with GERD but the breathlessness and GERD got better after ingesting PPIs and I stopped PPI yesterday(much against surgeon's advice) as I do not want to be dependent on them too much but am ingesting the bare essentials like antibiotics, NSAIDs, Buscospam and ursodiol. Today there is less GERD symptoms only salivation but no bloating. I was discharged from hospital yesterday and was driven back home 110 kms away through a bumpy road but the soft vehicle suspension saved me some grief I think. Walked for 20 mins today. Why do I get feverish in the early morning hours? And why does my pulse race even with a little walk, his never happenned before. Could it be the POtassium increase from ingesting Losartan that is somehow affecting my flow of blood. Is all this bad? I took Losartan just for surgery based on the cardio's advice. Now that surgery is over, could I lower my dosage from 2 X 50mg a day to once and then to 25mg and then to zero if my BP improves everyday?
 
 
Answered by Dr. Basheer Ahamed 1 hour later
Brief Answer:
Nothing to be worried about.

Detailed Answer:
Hello,

You're recovering well after surgery.
Fever, tachycardia may be a sign of infection but it is only for a brief period that to in the early hours of the day. It is a physiological process due to the high amount of steroids produced in the body.

Why now not before is because to cope up the stress which the body undergoes due to healing process.

Breathlessness is due to abdominal muscle weakness post surgery. Because abdominal muscles also plays a vital role in respiration.

All this symptoms will subside gradually and you will return back to normal in a weeks or so.

Regarding the Antihypertensive treatment the drug should be continued for life. But the dose can be adjusted based on the blood pressure under the guidance of your doctor.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Planning a cholecystectomy. On Losartan for hypertension. Excess saliva and dry mouth. Side effects of losartan? 10 hours later
Thankyou Dr.Basheer,

Now about diet. My surgeon told me that I should not consume any dairy products for some time. As I am on antibiotics, could I add yoghurt to my diet and some probiotics to replace all the dead good flora in my gut. Will yoghurt constitute the dairy product I am forbidden to have? Could I have XXXXXXX and citrus fruits or will high pectin fruits cause the antibiotics to absorb less. I am on Cefditoren Pivoxil 200mg by the way.

I added Dettol to my bath water yesterday, dried my sutures and sprinkled Boric acid powder on them after my bath and also added some boric powder on the bandaid strips too before applying them over my sutures. Is that safe way to go?

 
 
Answered by Dr. Basheer Ahamed 58 minutes later
Brief Answer:
No milk products.

Detailed Answer:
Hello,

Basically milk and milk products contain proteins which binds to the antibiotics and decreases its efficiency.

So better avoid yoghurt or take after 2 hrs after antibiotics.

Probiotics are helpful to replace the gut with healthy flora and you may take it with antibiotics.

Vit C in the citrus fruits may interact with the antibiotic. So take fruits after 2 hrs of antibiotics.

Boric acid powder acts as an antiseptic and it can be used over the suture site.

Above answer was peer-reviewed by
 
Follow-up: Planning a cholecystectomy. On Losartan for hypertension. Excess saliva and dry mouth. Side effects of losartan? 48 minutes later
Are Vit.C supplements safe then? I take Glucon D (which has Vit.C) off and on and A to Z vit supplements manufactured by Indchemie. Should I stop them? They were not prescribed by my surgeon.

Should I take probiotics with lacto bacilli as constituents in them or without? The lacto bacilli ones are dairy product based am I right? Please advise on the proper probiotics to have given my medication history.
 
 
Answered by Dr. Basheer Ahamed 11 minutes later
Brief Answer:
It is safe.

Detailed Answer:
Hello,

Vit C and other vitamin supplements are safe with the antibiotics and can be continued. Don't be worried.

Probiotic with lactobacillus are to be used with antibiotic to prevent antibiotic induced diarrhea due to loss of gut flora.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor